Chemist + Druggist is part of Informa PLC


This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.


This copy is for your personal, non-commercial use. Please do not redistribute without permission.

Printed By

UsernamePublicRestriction

NPA: Patient safety incidents up 32% in 2019

Patient safety incidents increased 32% in 2019 compared to the year before, according to the National Pharmacy Association (NPA)’s latest medication safety officer (MSO) report.

Dispensing errors accounted for 86% of the incidents reported in the final quarter of 2019, the NPA revealed in its latest MSO report, published last week (March 4).

Although there was a 17% decrease in the number of incidents reported between October and December last year – compared to July to September – the year saw a 32% increase in incidents on 2018.

The main category of dispensing errors involved medication, with the wrong strength or drug each accounting for 27% of incidents and the wrong formulation for 12%.

Mismatching patients or mismatching the patient and the medicine accounted for 9% of errors.

Overall, 95% of incidents reported originated from pharmacies, while 2% were prescribing errors.

Combination products

The NPA highlighted that there were multiple ”wrong medicine” and “wrong formulation” incidents “involving combination products” reported during the quarter. These collectively represent a 3% increase on the previous three months.

To prevent this from happening, pharmacy teams should take “extra care when selecting brands against a generic prescription to ensure all active ingredients are correct”, the NPA advised.

The report highlighted examples of incorrectly selected medicines, such as an incident where ethinylestradiol with levonorgestrel was dispensed in place of ethinylestradiol with desogestrel.

To avoid such mistakes, pharmacy teams could “attach warning stickers on shelves near items that commonly feature in error reports”, the organisation suggested.

Cause of errors

Work and environmental factors were reported as the main contributors behind patient safety incidents, mentioned in 36% of cases. This includes “time pressures, understaffing and poorly organised working environments”, according to the report.

The second largest contributor was look-alike, sound-alike (LASA) errors, named as a factor in 26% of incidents reported.

Of LASA errors, 5% involved gabapentin and pregabalin, despite the drugs being reclassified as schedule 3 under the Misuse of Drugs Regulations 2001 in April last year. The NPA said the reclassification of the drugs “may have raised awareness of reporting” incidents where the two were mixed up.

What do you make of these findings?

Related Content

Topics



Pharmacy Dispenser/ Technician
Bethnal Green North, London
Salary: Up to £30,000

Apply Now
UsernamePublicRestriction

Register

CD006373

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Thank you for submitting your question. We will respond to you within 2 business days. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel